Desparately need advice

I am living in Turkey and the vast majority of the medical profession are reluntant to give you the time to explain things, so I just end up giving up (also my Turkish is poor so I use a translator. I am therefore heavily reliant on their skills to translate correctly. I was diagnosed with hypothroidism 6 years ago and have been taking 150 levohyroxine. Received latest test results and my doctor has dropped me to 125 levo. The doctor made me very nervous as he did not appear to fully understand the test results (just a general gp). My results are:

free T3 3.18pg/ml (N) normal range 2.0-4.4

free T4 2.50 ng/dl (N) normal range 0.93-1.7o

TSH 0.035 ulU/ml (L) normal range 0.27-4.2

Checked all the points and 0's are in correct position. I have googled these figures in the hope of understanding them but to no avail. I would be so grateful if someone could explain to me what is happening in my body.

I have also just read on another post that maybe ashwagandha would not be so good for someone hypo. I am in a stressful job and was just about to press the 'BUY' bottom for this product. Does anyone have any further advice, experience of this?

I am have Type 2 diabetes but I am controlling this strongly with a low carb diet (about 100g per day), and eating foods believed to help with my control. I test my bloos x2 per day to ensure I stay within healthy ranges.

Any help/advice highly appreciated

20 Replies

oldestnewest
  • susan-kaplan I imagine the doctor reduced your levo because your TSH is quite a long way under range and your FT4 is quite a bit over range. Because doctors tend to dose by numbers rather than symptoms then he is probably thinking you are over medicated and they tend to think that will cause osteoporosis and atrial fibrillation. Unfortunately he seems to have missed the fact that your FT3 is well within range and that, being the active hormone, is the important one. Your FT3 is barely mid range which would be 3.2 with your range.

    With your high, over range FT4 and mid range FT3 you do not seem to be converting very well and may benefit from adding some T3 to a lower dose of Levo. The aim of a treated hypo patient is for the FT4 to be in the upper third of the range which would be 1.45+ with your range, and FT3 to be on the top quarter which would be 3.8+.

    Sorry, I can't help with the ashawaganda, all I know is that it is an adaptogenic herb which can help with cortisol levels.

  • I agree with Susie, you do appear to have a conversion problem. But doctors - world-wide - have no understanding of conversion.

    You can buy T3 OTC in Turkey, so it would be easy to buy your own, now that your doctor has reduced your levo, and just add some in. In fact, you can buy T4 OTC, so, you don't have to do what the doctor says, at all. But, I agree with him, the FT4 does need to come down a bit. Just ignore the TSH, it's irrelevant.

    Ashwagandha can be useful if you want to bring down cortisol. I don't think it affects thyroid in anyway. And, like all adaptogens, it doesn't suit everyone. If you decide to take it, just be aware of that, and keep an eye on your reactions.

  • SeasideSusie and Greygoose - thank you both for your time and knowledge. What levels of Levo and T3 OTC would you recommend?

    In addition, how long should I leave it before retesting to check that the change of Levo level & additional T3 OTC is working for me?

    Also why is my TSH relevant, as the amount I have is so under the norm that it makes me nervous? I have to admit I know nothing of the technical side of hypothroidism its just the figures that make me concerned.

    Once again thanks to you both.

  • The rule with all hormones is : start low and increase slowly. T3 is a hormone - the active thyroid hormone.

    You are now on 125 mcg T4 (the storage hormone that has to be converted into T3, but which you aren't converting very well). Stay on that, for the time being, and add in 1/4 of a tablet of T3. I think you can only get it in 25 mcg tablets, so everything I say is based on that number.

    Stay on the 1/4 tablet for two weeks, then increase to 1/2 a tablet. Stay on that for two weeks, increase again, etc. When you get to one whole tablet, stay on it for two weeks, then test.

    Your TSH is irrelevant because you don't need it.

    TSH - Thyroid Stimulating Hormone. A pituitary hormone (not a thyroid hormone).

    When the pituitary senses that there is not enough thyroid hormone in the blood, it produces TSH to stimulate the thyroid gland to produce thyroid hormone.

    When it senses that there is enough thyroid hormone in the blood, it decreases its production of TSH.

    You have a lot of T4 in your blood, so the pituitary doesn't produce very much TSH, because you don't need it.

    That's basically all the TSH does. So, why would you want it higher? In any case, your gland can no-longer respond to its stimulation. Which is why you are taking thyroid hormone replacement. You do not need TSH.

  • Thank you Greygoose - have now got T3, as Humanbean said do not need presciption in Turkey for anything (interesting little fact if you come on holiday). Will proceed as per your advice.

  • I said it, too. lol I think it's commone knowledge on here that you don't need a prescription in Turkey.

  • I also want to say that your explanation was brillient - I understood you more than any doctor I have dealt with in Turkey in 6 years - so simple with no non-relevant baggage. I am lucky I found this website.

  • As far as I know you can buy thyroid meds without prescription in Turkey. Since you have a language problem, a picture can say a thousand words, so print out a picture and take it to a pharmacist with you :

    abdiibrahim.com.tr/product-...

    abdiibrahim.com.tr/product-...

    The first link is to a picture of a Turkish brand of levothyroxine (T4), and the second is to a picture of a Turkish brand of liothyronine (T3).

    If you aren't sure what the difference is between T4 and T3 and how T3 is to be used, don't buy the T3 without doing some research and asking some questions first, because T4 and T3 are NOT the same thing.

  • Humanbean - thank you

  • didn't show the picture just wrote out the full name etc. from the picture you sent so thanks once again

  • The last thing they should do is reduce your dose according to the whereabouts of the TSH.

    thyroiduk.org.uk/tuk/thyroi...

    web.archive.org/web/2010103...

    Was your blood test a fasting one and at the earliest possible time. Also did you take levo before the test or within 24 hours? Taking hormones before tests can skew the results.

    As they mainly take TSH alone for making a diagnosis, it is not the best as it drops throughout the 24 hours. i.e. highest a.m.

  • Shaws, thanks for your time and interest. I took 150mcg levo about 12 o'clock the evening before - had the test about 14.00 the next day, hadn't eaten anything all day, only water to drink.

  • As doctors only take notice of the TSH the earliest a.m. appointment is best as the TSH is highest then and helps to prevent practitioner reducing hormones unnecessarily plus about 24 hours between last dose and test.

  • I take my levo before I go to bed so there was 14 hours between last medication and test

  • If we take a bedtime dose it is thought it more beneficial to miss this and take after early a.m. test and you can take another dose at bedtime as usual. Of course, it is up to you :)

  • on my results do you think I should drop my levo down from 150 to 125?

  • Dr Toft in Pulse Magazine said sometimes FT4 needs to go up to 24 - 28 when upper limit of range is typically maybe 22. With high FT4 remember FT3 is the one to keep your eye on.

    FT3 at 3.18 (range 2.0-4.4) is at 48% of range.

    Despite seemingly some room for Levo increase I'd add T3

  • "Despite seemingly some room for Levo increase" - eljii my doctor has brought my levo down from 150 to 125!

  • Never mind what the doctors say. Not me but the others here give better advice than Dr's

  • Never a truer word said - in one evening I have recieved more sound knowledgable advice than in 6 years of dealing with the medical profession here. Will be keeping this site on 'speed dial'!

You may also like...